Colorado, 2025

Flash Flood and Damaging Wind in Colorado, August 28 to 29, 2025

August 28 to 29, 2025 · NWS GLD · 2 events in 1 county or zone

5 inches, the most of which fell in less than 30 minutes. This caused some basement flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the night a high precipitation storm moved over eastern Colorado, producing rainfall estimates of 3.5 inches, the most of which fell in less than 30 minutes. This caused some basement flash flooding. There was also a report of farm stead having moderate damage from the thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 10:11 PM MST, 1 hour 9 minutes earlier. Its key messages:

  • Areas of fog possible overnight tonight and into Friday morning with a low chance of becoming dense.
  • Severe storm potential continues Friday and possibly Saturday.
  • Little change in the pattern through the weekend with slightly below normal temperatures and daily chances for rain.
Area forecast discussion, Aug 28, 10:11 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1111 PM MDT Thu Aug 28 2025

.KEY MESSAGES...

- Areas of fog possible overnight tonight and into Friday
  morning with a low chance of becoming dense.

- Severe storm potential continues Friday and possibly Saturday.

- Little change in the pattern through the weekend with slightly
  below normal temperatures and daily chances for rain.

&&

.UPDATE...
Issued at 810 PM MDT Thu Aug 28 2025

The primary concern over the next several hours revolves around
severe storms moving southward across Washington County
Colorado. A threat for damaging winds up to 70 mph and hail up
to 1.5 inches in diameter will continue for at least a couple
more hours as these storms move into Kit Carson County and
Cheyenne County. PoPs were updated and raised to account for
this activity which is expected to persist through 06-08z.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1235 PM MDT Thu Aug 28 2025

Fog is slowly dissipating across the area and should be fully eroded
by the early afternoon hours with it lingering across the east the
longest. As a result of the anticipated lingering of cloud
cover across eastern portions of the area have lowered high
temperatures down into the upper 60s. Winds are forecast to
slowly veer throughout the day and become more easterly as a
surface high pressure slides to the southeast. We are again
watching for the potential for more showers and storms. First,
some spotty showers may develop and move north to south across
the area with weak vorticity maxima moving through. This
afternoon, forcing for the day is rather meager but is
characterized by a weak shortwave off of the Rockies and
interacting with the continued easterly flow resulting in weak
convergence resulting in a cluster or two of storms after 6pm MT
moving into the eastern Colorado counties. The northern most as
it moves through Yuma county should dissipate as it approaches
the NE/KS state line due to loss of forcing as it should be
mainly diurnally driven with weak cold pool properties allowing
it to continue across most if not all of Yuma county. The 2nd
cluster favoring southern Kit Carson and Cheyenne counties
should continue into Wallace and Greeley counties as isentropic
ascent is forecast to be in place. Although not the greatest set
up for severe weather there may be some severe potential as
wind shear is forecast to be around 25-30 knots; albeit little
CAPE and lapse rates around 6-6.5 c/km should help lessen the
severe threat. More likely than not wind gusts up to 60 mph
would be the main hazard followed by hail of penny to perhaps
nickel size hail.

Fog is again forecast to return this evening and overnight as
climatologically favored easterly light winds and a moist air mass
remains in place. Further to the west fog may be more transient
as winds are forecast to be around 6-10mph which should help
keep the lower portions of the atmospheric profile relatively
more mixed. The other part that may impact fog across the west
is showers and storms can persist into the night, if so then
fog will not be as much of a concern. The favored area for dense
fog at this time looks to be along and east of a Trenton to
Leoti line where the boundary layer remains recently moist from
the rains last night and winds will be the lightest.

Friday, fog may linger through the morning hours again across the
east. The main focus for the day again will be on thunderstorm
chances. A more pronounced wave co located with a surface low
across eastern Colorado is forecast to be the main source of
lift. Cloud cover is forecast to break for some instabilty to
develop currently anticipated around 1000-1500 j/kg; RRFS does
have the clouds completely breaking and higher dew points
resulting in around 2000 j/kg. Wind shear is also forecast to be
sufficient enough for some supercell potential with effective
shear progged around 35-45 knots. The biggest question is will
mid level lapse rates be steep enough to support hail as nearly
all guidance has around 6-6.5 c/km mid level lapse rates;
however there does seem to be some warm air advection which may
be able to help overcome it. Hail up to 2 inches in size looks
to be the primary threat as a noticeable dry layer in between
850-700mb via 15Z RAP soundings along with a -20C level around
25000-26000 feet would support the potential for significant
hail if a robust up draft can maintain itself. The peak time for
this threat looks to be from 3pm-8pm MT with locales west of
Trenton to Colby currently favored at this time, but may shift
if clouds dissipate quicker or hold on longer. Additional
showers and storms are then forecast to move through the area
along a weak cold front after 9pm MT. At this time not
anticipating any severe weather with this activity.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 136 PM MDT Thu Aug 28 2025

Saturday, the region is forecast to be in NW flow and slightly
cooler in wake of the cold front with highs currently forecast in
the mid to upper 70s. Surface low pressure across the northern
Plains is forecast to move southward into the forecast area leading
to another chance for showers and storms starting during the late
afternoon and possibly throughout the night for the area. Some
severe threat may be able to materialize across the area with
better CAPE than the previous days and wind shear of 30-40 knots
in place. The severe threat may be dictated by how long Friday
night's showers and storms remain in the area and if the
atmosphere is able to recover to realize those high of CAPE
values. The surface low continues to spin and moves slowly to
the south throughout the day Sunday as well ejecting multiple
vorticity maxima through the area continuing hit and miss rain
chances especially for eastern portions of the area through the
day Sunday. Due to the proximity of the low and cooler air at
the surface and aloft would not be surprised if a couple of
funnel clouds were to form. 12Z NAM shows a 700mb jet of around
30-35 knots which if enough mixing were to occur breezy winds
may be able to be realized; would like to see some better
consistency with guidance regarding this feature before
adjusting the forecast for this. Ridging is forecast to return
to the western CONUS and with the eastern periphery of the ridge
a bit elongated to the east should help keep western portions
of the forecast area dry.

A similar pattern to Sunday is forecast to ensue into the
middle portion of the work week with off and on chances for
rain remaining across the east as the area warms into the low to
mid 80s due to the ridge continuing to amplify. Mid week; very
good consensus with ensembles of a strong cold front pushing
through the area. Main deterministic guidance varies on the
positioning, but as this appears to be of Arctic origin these
cold fronts normally end up setting up further to the west. With
this in mind would not be surprised to see high and low
temperatures end up in the lower echelon of the forecast
envelope with highs in the low 60s and overnight lows in the low
to mid 40s. At this time its hard to see if this will be a dry
front or if precipitation will form along it as guidance is all
of the place with timing. Timing again will be key and also how
much precipitation falls this week. 12Z ECMWF ensemble guidance
suggests with the members that brings the cold front through
further to the west and actually has it the coldest has the
front moving through between 18Z Wednesday and 00Z Thursday
which if soil moisture responds correctly then blowing dust may
be a concern, but it was way to early to know for certain as
this is still 5+ days out.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1111 PM MDT Thu Aug 28 2025

Ceilings are generally trending lower across the region with
prevailing IFR conditions expected shortly at KGLD and KMCK.
IFR ceilings at KGLD may be temporarily interrupted through 09z
by light rain spreading downstream of thunderstorms in eastern
Colorado. The best chance for LIFR conditions is at KMCK closer
to daybreak, but confidence is not high enough to include a
mention of prevailing LIFR ceilings. Conditions across the
region will improve with daytime heating after 14z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Grantham
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Grantham
Hazardous weather outlook, Aug 28, 12:46 PM MST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
146 PM MDT Thu Aug 28 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
146 PM MDT Thu Aug 28 2025 /246 PM CDT Thu Aug 28 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storm potential returns late this afternoon and
evening in northeast Colorado. The primary hazard will be wind gusts
up to 60 mph and small hail. Any severe threat should remain
isolated in coverage.

Fog is forecast to redevelop tonight; dense fog is possible
especially along and east of a Trenton, Nebraska to Leoti, Kansas
line.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Fog is forecast to redevelop tonight; dense fog is possible
especially along and east of a Trenton, Nebraska to Leoti, Kansas
line.

Strong to severe storms are again possible Friday afternoon and
through the evening favoring locales along and west of Hitchcock
county to Wichita counties. Large hail looks to be the main threat
with damaging winds as a secondary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 28, 7:41 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
841 PM MDT Thu Aug 28 2025

COZ091-290315-
Kit Carson County CO-
841 PM MDT Thu Aug 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 915 PM MDT...

At 840 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Flagler, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Seibert.

This includes Interstate 70 in Colorado between mile markers 394 and
415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 10315 3948 10315 3957 10293 3957 10283
      3925 10266 3914 10304 3940 10316
TIME...MOT...LOC 0240Z 334DEG 23KT 3946 10305

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Howell
Special weather statement, Aug 28, 8:15 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
915 PM MDT Thu Aug 28 2025

COZ091-290345-
Kit Carson County CO-
915 PM MDT Thu Aug 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 945 PM MDT...

At 915 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Flagler, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Flagler around 920 PM MDT.

This includes Interstate 70 in Colorado between mile markers 390 and
418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 10316 3954 10282 3928 10263 3912 10307
      3926 10316
TIME...MOT...LOC 0315Z 324DEG 11KT 3936 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Howell
Special weather statement, Aug 28, 10:38 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
1138 PM MDT Thu Aug 28 2025

COZ091-092-290645-
Kit Carson County CO-Cheyenne County CO-
1138 PM MDT Thu Aug 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH
1245 AM MDT...

At 1138 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Boyero, or 14 miles south of Flagler, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3918 10315 3920 10308 3886 10244 3861 10290
      3861 10317
TIME...MOT...LOC 0538Z 317DEG 25KT 3909 10316

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Grantham

The radar

The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 28, 11:20 PM MST
Where
Cheyenne County, 5.63 mi N of Wild Horse
Measured
109 kt (125 mph) estimated gust
Property damage
$175,000
Reported by
Public
Coordinates
38.900, -103.020

Report of roof damage, some windows blown out. Stock tanks and dumpsters tossed up to half a mile away to the southeast. A communications tower folded in half. Tons of dead trees and fences blown over and laying to the southeast as well.

Flash Flood, Cheyenne

When
August 28, 11:30 PM MST to August 29, 1:00 AM MST
Where
Cheyenne County, 7 mi NNE of Aroya to 6.99 mi NNE of Aroya
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
38.943, -103.077

Basement of residence was flooded. Storm total was 3.5 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286630, 1286661.